Pennsylvania, 2019

Damaging Winds in Pennsylvania, June 1, 2019

June 1, 2019 · NWS CTP · 3 events in 1 county or zone

A line of storms developed across northern Pennsylvania in a moderate CAPE, but relatively weak shear environment. This line of storms produced a handful of wind damage reports as it crossed Warren County, PA during the afternoon of June 1, 2019.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A line of storms developed across northern Pennsylvania in a moderate CAPE, but relatively weak shear environment. This line of storms produced a handful of wind damage reports as it crossed Warren County, PA during the afternoon of June 1, 2019.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 1, 2:59 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 1, 2:59 PM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service State College PA
359 PM EDT Sat Jun 1 2019

.SYNOPSIS...
A strong frontal system will bring drier and much cooler weather
to the region by Sunday night. Before then, look for a chance of
showers and thunderstorms, mainly over northern Pennsylvania
this evening before spreading south with the cold front on
Sunday. The first half of the week will be dry and cool. Some of
the colder locations across northern areas will have morning
lows close to freezing Monday and Tuesday. The second half of
the week will warm up with the chance for showers or
thunderstorms returning.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Radar shows a few showers and thunderstorms now developing just
north of NY/PA border. Some of these storms will meander into
PA. More organized areas of convection upstream to the NW. These
fast moving storms will approach NW zones later this afternoon
and evening. Storms will decrease late evening with a quiet
overnight period, before cold front approaches NW zones a bit
before sunrise, bringing an increase in showers.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
Will be tracking a strong cold front tomorrow. Just ahead of
the front look for showers and thunderstorms to develop and
spread SE. SPC has eastern half of CWA in slight risk for severe
storms with afternoon heating and shear associated with frontal
boundary. Models are moving this front along quickly and it
could clear the CWA by late in the day.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...

*A shot of unseasonably cold and less humid air Monday and
 Tuesday.
*Frost possible across north central PA early Tuesday morning.
*Unsettled pattern returns Wed-Fri following welcomed 2-day
 stretch of mainly dry weather.

The mid to long range period begins with the large upper level
low making its way through the Great lakes and southern Canada.
The operation models are in fair agreement on the placement of
this low 00Z Monday. However the solutions begin to quickly
diverge early this upcoming week. The timing of the trough seems
to be the variance with the EC moving it slower and shallower.
The biggest affect from this low will be the advection of cold
air into the region Monday. 850mb temps will range from -2C in
the Northwest to 2C in the southeast. Couple this with a dry air
mass and little clouds and there will be a good chance for
frost through the northwest with the best chance early Tuesday
morning. Monday will be similar in temperature but the tight
gradient from the trough will remain. That should allow for
persistent northwesterly winds. So have kept frost out of the wx
grids on Monday for now. So expect temperatures across the
region to be 10 degrees below normal Monday and Tuesday.

The positive of the dry cold air is that will be rain free
Monday through Tuesday. That reprieve from precipitation will
be short lived as a short wave trough will ripple through the
area Wednesday. Temperatures rebound, along with increase in
dewpoints. That trough will bring a chance of showers Wednesday.
That trough will be the harbinger of what the latter half of
the week will bring as showers and thunderstorms will be
possible through the latter half of the week and possibly into
the weekend.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Mainly VFR except for patchy shower and thunderstorm activity
closest to NY border. Watch for more organized convection
approaching NW area VCNTY KBFD after 20Z continuing into the
evening. More convection on Sunday as a strong frontal system
moves w to e across the state during the day.

.Outlook...

Sun...Brief restrictions probable in showers/t-storms.

Mon-Tue...No sig wx.

Wed...Chance of showers/t-storms.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Ross
NEAR TERM...Ross
SHORT TERM...Ross/Dangelo
LONG TERM...Ceru/Steinbugl
AVIATION...Ross
Hazardous weather outlook, Jun 1, 5:04 AM EST, 12 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
604 AM EDT Sat Jun 1 2019

PAZ004>006-010>012-037-041-042-021015-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Tioga-
Northern Lycoming-Sullivan-
604 AM EDT Sat Jun 1 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with gusty winds and small hail
are possible this afternoon and evening. Some of the storms may make
heavy rain which could lead to minor flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Frost is possible Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ017>019-024-025-033-021015-
Clearfield-Northern Centre-Southern Centre-Cambria-Blair-Somerset-
604 AM EDT Sat Jun 1 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with gusty winds and small hail
are possible late this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe thunderstorms with gusty winds and small hail
are possible Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ045-046-049>053-021015-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
604 AM EDT Sat Jun 1 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with gusty winds and small hail
are possible this afternoon and evening. Some of the storms may make
heavy rain which could lead to minor flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe thunderstorms with gusty winds and small hail
are possible Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ026>028-034-035-021015-
Huntingdon-Mifflin-Juniata-Bedford-Fulton-
604 AM EDT Sat Jun 1 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe thunderstorms with gusty winds and small hail
are possible Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ036-056>059-063>066-021015-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
604 AM EDT Sat Jun 1 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms with damaging winds 60 mph or greater and
large hail exceeding 1 inch in diameter are possible Sunday
afternoon
and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 1, 2:55 PM EST, 2 hours 45 minutes before
Special Weather Statement
National Weather Service State College PA
355 PM EDT Sat Jun 1 2019

PAZ004-005-012045-
McKean PA-Warren PA-
355 PM EDT Sat Jun 1 2019

...SPECIAL WEATHER STATEMENT...

At 354 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Allegany State Park to 7 miles south of Guys
Mills. Movement was west at 25 mph.

winds in excess of 30 mph and Half inch hail are possible.

Locations impacted include...
Warren, Bradford, Allegany State Park, Sheffield, Youngsville,
Wetmore, Russell, Rew, Ludlow, Marshburg, Scandia, Cyclone, Grand
Valley, Westline, Warren South, Garland, Kinzua Dam, Chapman State
Park, Eldred and Tidioute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4176 7960 4200 7902 4200 7820 4162 7899
      4163 7961
TIME...MOT...LOC 1954Z 081DEG 7KT 4206 7871 4153 8003

Martin
Special weather statement, Jun 1, 3:53 PM EST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service State College PA
453 PM EDT Sat Jun 1 2019

PAZ005-006-010-011-012130-
McKean PA-Potter PA-Cameron PA-Elk PA-
453 PM EDT Sat Jun 1 2019

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ELK...MCKEAN...POTTER...
AND CAMERON COUNTIES UNTIL 530 PM EDT...

At 452 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Shinglehouse to near Wetmore. Movement was
east at 25 mph.

Very heavy rain, wind gusts of 50 to 55 mph and penny size hail are
possible.

Locations impacted include...
Kane, Johnsonburg, Coudersport, Port Allegany, Smethport, Wetmore,
Roulette, Shinglehouse, Genesee, Betula, Wilcox, James City, Harrison
Valley, Crosby, East Branch Dam, Kinzua Bridge State Park, Coryville,
Cyclone, Keating Summit and Mount Jewett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4200 7761 4195 7761 4147 7858 4156 7896
      4168 7895 4200 7829
TIME...MOT...LOC 2052Z 281DEG 23KT 4199 7823 4164 7894

La Corte
Special weather statement, Jun 1, 4:10 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service State College PA
510 PM EDT Sat Jun 1 2019

PAZ006-037-012200-
Potter PA-Tioga PA-
510 PM EDT Sat Jun 1 2019

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER AND TIOGA
COUNTIES UNTIL 600 PM EDT...

At 510 PM EDT, Doppler radar indicated a strong thunderstorm near
Galeton, moving southeast at 25 mph.

winds in excess of 30 mph and Penny size hail are possible.

Locations impacted include...
Wellsboro, Morris, Galeton, Gaines, Denton Hill State Park, Lyman Run
State Park, Leonard Harrison State Park and Ski Denton Ski Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4173 7792 4185 7775 4185 7721 4159 7727
TIME...MOT...LOC 2110Z 280DEG 19KT 4179 7769

Martin
Special weather statement, Jun 1, 4:30 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service State College PA
530 PM EDT Sat Jun 1 2019

PAZ006-011-012-012215-
Potter PA-Northern Clinton PA-Cameron PA-
530 PM EDT Sat Jun 1 2019

...SPECIAL WEATHER STATEMENT...

At 530 PM EDT, Doppler radar indicated a strong thunderstorm over
Wharton, moving east at 25 mph.

winds in excess of 30 mph and Half inch hail are possible.

Locations impacted include...
Wharton, Cross Fork and Tamarack.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4144 7808 4158 7805 4157 7771 4141 7775
TIME...MOT...LOC 2130Z 268DEG 12KT 4155 7803

Martin
Special weather statement, Jun 1, 4:50 PM EST, 50 minutes before
Special Weather Statement
National Weather Service State College PA
550 PM EDT Sat Jun 1 2019

PAZ049>052-012215-
Union PA-Northumberland PA-Montour PA-Snyder PA-
550 PM EDT Sat Jun 1 2019

...SPECIAL WEATHER STATEMENT...

At 549 PM EDT, Doppler radar indicated a strong thunderstorm over New
Columbia, moving east at 25 mph.

winds in excess of 30 mph and Half inch hail are possible.

Locations impacted include...
Sunbury, Milton, Lewisburg, Danville, Northumberland, Mifflinburg,
Winfield, Watsontown, Riverside, Shamokin Dam, Linntown, Hummels
Wharf, New Columbia, Montandon, Mechanicsville, Kratzerville,
Vicksburg, Mooresburg, West Milton and New Berlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4081 7675 4090 7711 4111 7684 4107 7661
      4106 7661 4106 7657 4105 7657 4103 7656
      4099 7656
TIME...MOT...LOC 2149Z 292DEG 11KT 4104 7688

Martin
Special weather statement, Jun 1, 5:33 PM EST, 7 minutes before
Special Weather Statement
National Weather Service State College PA
633 PM EDT Sat Jun 1 2019

PAZ012-041-012315-
Northern Clinton PA-Northern Lycoming PA-
633 PM EDT Sat Jun 1 2019

...SPECIAL WEATHER STATEMENT...

At 632 PM EDT, Doppler radar indicated a strong thunderstorm over
Renovo, moving east at 25 mph.

winds in excess of 30 mph and Pea size hail are possible.

Locations impacted include...
Renovo, South Renovo, Westport, Glen Union and Hyner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4128 7789 4146 7779 4138 7739 4115 7751
TIME...MOT...LOC 2232Z 292DEG 20KT 4135 7779

Martin

The radar

The Buffalo radar (KBUF), 133 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
June 1, 5:40 PM EST
Where
Warren County, 0.72 mi SSE of Irvine
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Fire Department/Rescue
Coordinates
41.820, -79.277

A severe thunderstorm producing winds estimated near 60 mph knocked down half a dozen trees onto Dunns Eddy Road southeast of Allegheny Springs.

Thunderstorm Wind, Warren

When
June 1, 5:40 PM EST
Where
Warren County, 0.56 mi NNW of Columbus
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.958, -79.584

A severe thunderstorm producing winds estimated near 60 mph knocked down trees onto Plank Road near Columbus.

Thunderstorm Wind, Warren

When
June 1, 5:45 PM EST
Where
Warren County, 0.86 mi SE of Warren
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.840, -79.140

A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in Warren.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837354, 837355, 837356.